Third Case of PML With Fingolimod (Gilenya) in MS

Megan Brooks

Disclosures

August 18, 2015

Novartis has been notified of a third case of progressive multifocal leukoencephalopathy (PML) in a patient with relapsing multiple sclerosis (MS) treated with fingolimod (Gilenya).

According to an August 17 notice on the company's Gilenya Information Center Web page, the diagnosis of PML was based on suggestive clinical symptoms, magnetic resonance imaging findings, and tests for JC virus. The patient did not have prior exposure to natalizumab (Tysabri, Biogen) treatment, which is already associated with increased PML risk.

The patient has a history of colorectal cancer treated with chemotherapy and radiation treatment, as well as Crohn's disease, and Novartis says they are currently in "active discussions with external advisors to review details of this case and the role of various risk factors contributing to the development of PML."

Earlier this month, the US Food and Drug Administration (FDA) warned that a case of definite PML and a case of probable PML have been seen in patients taking fingolimod for relapsing MS, as reported by Medscape Medical News. Neither of these patients had previously received natalizumab treatment.

The first case was a 49-year-old who developed probable PML after taking fingolimod for approximately 4 years. The patient had a 5-year history of MS and had previously been treated for relapse with interferon beta-1a (Rebif) for 10 months in addition to short-term corticosteroids before and during fingolimod treatment.

The second case was a 54-year-old who developed PML after taking fingolimod for approximately 2.5 years. The patient had a 13- to 14-year history of MS and had previously been treated with interferon beta-1b for approximately 11 years, as well as with mesalazine for ulcerative colitis for the last 4 years.

Information describing these two cases was added to the Warnings and Precautions and Patient Counseling Information sections of the drug label, as well as to the patient Medication Guide.

In August 2013, the FDA reported that a patient developed PML after taking fingolimod, but PML could not be conclusively linked to fingolimod in this case because the patient had previously been treated with natalizumab, and during fingolimod treatment had received multiple courses of intravenous corticosteroids, which can weaken the immune system.

In April 2012, Novartis reported a case of PML in a patient receiving fingolimod, but this patient had also previously been treated for more than 3 years with natalizumab before switching to fingolimod.

"Patient safety is of paramount importance for Novartis and we recently updated the fingolimod prescribing information, in collaboration with Health authorities, to increase vigilance for PML," Novartis notes in their current statement.

The FDA has been notified of the third case, they say.

Patients taking fingolimod should contact their healthcare professionals immediately if they experience symptoms such as new or worsening weakness; increased trouble using their arms or legs; or changes in thinking, eyesight, strength, or balance, the FDA recommends. Healthcare professionals should stop fingolimod treatment and perform a diagnostic evaluation if PML is suspected.

Healthcare professionals and patients are also encouraged to report adverse events or adverse effects related to the use of these products to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

In the August 17 notice, Novartis says with more than 125,000 patients have been treated with fingolimod and 240,000 patient years of exposure in both clinical trials and postmarketing setting, they continue to "stand behind the positive benefit-risk profile" of the drug in relapsing MS.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....